Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Buffalo, NY

July 7, 2019Chautauqua County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 7, 2019, 3:43 AM EDT for Chautauqua County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2019, 3:43 AM EDT (07:43 UTC)
Expired
Jul 7, 2019, 6:52 AM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 66 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted.

548 
WGUS51 KBUF 070743
FFWBUF
NYC013-071145-
/O.NEW.KBUF.FF.W.0012.190707T0743Z-190707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
343 AM EDT Sun Jul 7 2019

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  North central Chautauqua County in western New York...

* Until 745 AM EDT.

* At 342 AM EDT, Doppler radar and automated rain gauges indicated 
  very heavy rain falling across the warned area. Up to two inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly. 

* Some locations that will experience flooding include...
  Dunkirk, Fredonia, SUNY Fredonia and Sheridan. 

 This includes Interstate 90 near exit 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4255 7924 4249 7918 4243 7932 4248 7939

$$

RSH
2 follow-up statements
782 
WGUS71 KBUF 070941
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
541 AM EDT Sun Jul 7 2019

NYC013-071145-
/O.CON.KBUF.FF.W.0012.000000T0000Z-190707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua NY-
541 AM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
NORTH CENTRAL CHAUTAUQUA COUNTY...

At 536 AM EDT, Doppler radar and automated rain gauges indicated 
that over two and a half inches of rain fell in the vicinity of 
Dunkirk earlier this morning. While the torrential downpours 
responsible for the significant rainfall have moved away from the 
area, additional showers this morning could amount to an additional 
quarter inch of rain. Additional areas of flash flooding are NOT 
expected, but water levels may still be elevated near small 
tributaries and in urban areas.

Some locations that could still be experiencing flooding include...
Dunkirk, Fredonia, SUNY Fredonia and Sheridan. 

 This includes Interstate 90 near exit 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4255 7924 4249 7918 4243 7932 4248 7939

$$

RSH
289 
WGUS71 KBUF 071052
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
652 AM EDT Sun Jul 7 2019

NYC013-071101-
/O.CAN.KBUF.FF.W.0012.000000T0000Z-190707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua NY-
652 AM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CHAUTAUQUA COUNTY IS
CANCELLED...

The torrential downpours have moved away from the area and flood 
waters continue to recede. New flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4255 7924 4249 7918 4243 7932 4248 7939

$$

RSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:07 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 7, 2:07 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
207 AM EDT Sun Jul 7 2019

.SYNOPSIS...
In the wake of a secondary cold front...sprawling Canadian high
pressure with cooler and much drier air will build across the region
Sunday and Monday...before slowly drifting off the mid-Atlantic
coastline through midweek. This will provide our region with an
extended period of fair dry weather and much more comfortable
humidity levels that will last through Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 06z...a trailing secondary cold front is slowly making its way
southward across our region. This boundary...which is rather poorly
defined on surface analyses compared to the initial cold front that
passed through our region yesterday...is actually much more of a
subtle wind shift/dewpoint boundary that is the demarcation line
between light winds and still-tropical humidity to its south...and
a somewhat stronger northeasterly flow/much drier air to its north.

In terms of precipitation...scattered to numerous showers and some
embedded thunder still persist across far western New York and more
so western Lake Ontario/eastern Lake Erie in the vicinity of this
subtle boundary. Given radar imagery over the past few hours...it
appears that this activity may be due to a combination of low level
convergence along/near the secondary front interacting with moisture
contributions from the lakes...with a weak mesolow possibly also
adding to the convergence/low level lift across Lake Ontario.
Whatever the case may be...this activity is now starting to weaken
as progressively drier air undercuts it from the north...and would
expect this trend to continue over the next few hours with continued
steady low level dry air advection...with little if anything left of
this by the time we reach daybreak. Outside of this activity
conditions will be dry overnight with lowering humidity levels from
north to south. As for cloud cover...this will range from mainly
clear conditions across the North Country to partly to mostly cloudy
skies across far western New York.

The cold front will be south of New York State Sunday. A northerly
wind will bring cooler and drier air to western and north central
NY. Northeast winds 10-15 mph are expected through the day. While
most of the region will be sunny and dry, the Southern Tier will be
in close proximity to the front. This may result in a few showers
and an increase in clouds near the New York and Pennsylvania border.
High temperatures will be in the mid to upper 70's with a few places
touching 80.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Surface high pressure will be located over the Western Great
Lakes to start this pleasant period, and this feature will bring
a cool, dry Canadian airmass southward across the Eastern Great
Lakes. Humidity will be comfortable through this period with
light northerly winds Sunday night through Monday night. Winds
will shift to the west southwest later Tuesday and bring a
slight increase in moisture back into the region, though not
enough to warrant any mention of showers in the forecast as an
upper level ridge of high pressure remains over the region.
Temperatures will be seasonable through the period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Ridging at the surface and aloft on Wednesday will gradually slide
eastward into New England Wednesday night. This will provide mainly
dry weather for the daytime. The southwesterly return flow will
bring in a warm and moist airmass with highs in the mid to upper
80s.

On Wednesday night a trough and associated surface low will slowly
approach the region, with model consensus bringing this across the
region during the day Thursday. Chances for showers and
thunderstorms will increase from west to east Wednesday night with
showers and possibly a thunderstorm likely on Thursday. Model
guidance is in good agreement with the arrival of this feature, but
there remains disagreement as to when it will leave with slower
model guidance suggesting showers will linger into Friday.
Otherwise, it will remain rather muggy through Thursday until this
systems trailing cold front exits to our east Thursday night or
Friday.

High pressure will build into the Ohio Valley behind this system and
ridge into our region on Friday night and Saturday. This will
provide mainly dry weather heading into next weekend along with near
normal temperatures with highs close to 80 on Saturday.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Scattered to numerous showers and some isolated embedded thunder
across far western New York and adjoining portions of Lakes Erie and
Ontario will steadily diminish overnight as progressively drier
air overspreads our region from north to south in the wake of a
secondary cold front. While these may produce some additional IFR
to MVFR conditions before ending...these will likely remain away
from our terminal locations. Otherwise dry weather will prevail...
with flight conditions ranging from VFR across much of the region
to IFR/MVFR in patchy fog/areas of lower stratus across the Southern
Tier and interior portions of the Finger Lakes.

Sunday and Sunday night high pressure and much drier air will
continue building across New York State. This will help to bring
an end to any reductions across the Southern Tier and interior
portions of the Finger Lakes by mid to late Sunday morning...with
VFR conditions and a general north-south decrease in cloud cover
otherwise prevailing.

Outlook...
Monday through Wednesday...VFR.
Thursday...VFR/MVFR with showers likely along with a chance of
thunderstorms.

&&

.MARINE...
Northeast winds will freshen late tonight into Sunday morning in
wake of a cold front moving through this evening. Moderate
northeasterlies on both lakes Sunday morning will then weaken during
the course of the day, particularly on Lake Ontario. Small craft
advisories have been issued along much of the south shore of Lake
Ontario.

Looking further ahead, a large area of high pressure will push
across the Lower Great Lakes Monday and Tuesday. This will allow for
light winds and negligible waves with very favorable recreational
boating conditions returning. The only 'issue' during this two day
stretch will be that winds may actually be too light for
inexperienced sailors.

&&

.TIDES/COASTAL FLOODING...
Northeasterly winds will increase in the wake of a cold front
over Lake Ontario later tonight and early Sunday morning. The
period of stronger winds (around 20 knots) will be brief, but will
be enough to generate a few hours of 3-5 foot waves along the south
shore of the lake. Many of the most susceptible areas to lakeshore
flooding (such as Sodus Bay and the numerous bays and inlets in
Monroe County) are most exposed to wind and waves from the
northeast. A Lakeshore Flood Warning has been issued along the south
shore of Lake Ontario from Niagara to Wayne counties for later
tonight through early Sunday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning until 2 PM EDT this afternoon for
     NYZ001>004.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LOZ030-
         042-043.
         Small Craft Advisory until 1 PM EDT this afternoon for
         LOZ044.

&&

SYNOPSIS...JJR
NEAR TERM...HSK/JJR
SHORT TERM...Thomas
LONG TERM...Apffel
AVIATION...JJR
MARINE...HSK/JLA/RSH
TIDES/COASTAL FLOODING...Hitchcock/JJR/JLA
Hazardous weather outlook, Jul 6, 8:01 PM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
801 PM EDT Sat Jul 6 2019

NYZ005>008-010>014-019>021-085-080015-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
801 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-080015-
Niagara-Orleans-Monroe-Wayne-
801 PM EDT Sat Jul 6 2019

...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 AM TO 2 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
801 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 6, 11:52 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1152 PM EDT Sat Jul 6 2019

NYZ001-002-070445-
Orleans-Niagara-
1152 PM EDT Sat Jul 6 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NIAGARA
AND NORTHWESTERN ORLEANS COUNTIES...

At 1149 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Newfane, or 16 miles north of Lockport, moving southwest at 10
mph. This slow moving area of showers and thunderstorms is producing
torrential rainfall at a rate of more than 2 inches per hour over
the lake. While this activity will come ashore, there remains a
great deal of uncertainty as to whether it can maintain its
intensity and current rainfall rate.

Locations impacted include...
Newfane, Waterport, Lakeside Beach State Park, Gaines, Lyndonville,
Barker, Olcott and Appleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4340 7868 4342 7821 4341 7819 4328 7820
      4325 7877 4337 7879
TIME...MOT...LOC 0349Z 028DEG 7KT 4340 7862

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:52 PM EDTSpecial Weather StatementBUFOrleans53 min

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.